Minnesota, 2016

Blizzard and Winter Storm in Minnesota, February 7 to 8, 2016

February 7 to 8, 2016 · NWS MPX · 19 events in 19 counties and zones

A strong arctic cold front moved southward across the Upper Midwest during the afternoon and evening of Sunday, February 7th. A recent winter storm produced 2 to 4 inches of snow in west central Minnesota, with amounts of 6 to 10 inches farther to the southeast across southwest and south central Minnesota.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong arctic cold front moved southward across the Upper Midwest during the afternoon and evening of Sunday, February 7th.

A recent winter storm produced 2 to 4 inches of snow in west central Minnesota, with amounts of 6 to 10 inches farther to the southeast across southwest and south central Minnesota. Preceding the front on Sunday, temperatures rose into the lower 40s across most of west central, with 30s in southwest and south central Minnesota. Those temperatures, combined with milder temperatures a few days before that preceding front, melted a significant portion of the snow cover in west central Minnesota, with southwest and south central Minnesota losing some snow cover. These conditions produced a crust, or a layer of ice where the snow melted, therefore limiting blowing snow during the onset.

The initial blizzard warning was delayed a few hours due to stronger winds not developing until the evening, and lack of additional snowfall leading up to the frontal passage.

The combination of strong cold air advection and a tightening pressure gradient, caused wind speeds to increase significantly Sunday evening. Several airport observations and supplemental observations from county sheriff officials, observed deteriorating conditions after midnight, with whiteout conditions reported in several counties by 3 AM CST, Monday morning.

Light snow also accompanied the arctic front, but snowfall amounts were generally one inch or less, and mainly from Redwood Falls, southeast toward Fairmont. Farther to the northwest in west central Minnesota, snowfall amounts were less than one half inch, plus most of this area had little or no snow cover, therefore, whiteout conditions were more isolated and didn't last as long. Farther to the east toward Mankato and Albert Lea, snowfall amounts were again lighter and less than one half inch, but snow cover in this area was deeper than in west central Minnesota, and had less melting prior to the arctic front arrival.

By Monday morning, wind speeds had averaged 30 to 40 mph, with frequent gusts of 40 to 50 mph along the Buffalo Ridge, east to the Minnesota River Valley, and south to the Iowa border. The Minnesota Department of Transportation closed several roads, including I-90 west of Fairmont for several hours Monday morning due to whiteout conditions and numerous accidents causing roads to be blocked. In addition, several web cams across this region showed these widespread whiteout conditions. The blizzard warning was also extended through the afternoon for Redwood, Brown, Watonwan and Martin Counties due to continued strong winds, whiteout conditions, and closed county roads and highways.

The following are the highest wind gusts across the region.

St. James Airport, 52 mph. |Morris Airport, 52 mph. |Appleton Airport, 51 mph. |Benson Airport, 51 mph. |Montevideo Airport, 49 mph. |Redwood Falls Airport, 49 mph. |Olivia Airport, 48 mph. |Madison Airport, 47 mph. |New Ulm Airport, 47 mph. |Fairmont Airport, 47 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 7, 2:29 PM CST, 1 minute earlier.

Area forecast discussion, Feb 7, 2:29 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
229 PM CST SUN FEB 7 2016

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 225 PM CST SUN FEB 7 2016

SEVERAL CONCERNS OVER THE NEXT 24 HRS AS A BLIZZARD & WINTER
STORM WARNING TAKES EFFECT IN THE NEXT FEW HRS.

FIRST...

UPDATED EARLIER ON THE DELAY OF THE BLIZZARD WARNING IN PARTS OF SW
MN DUE TO VERY MILD TEMPS DURING THE DAY AND SNOWFALL HADN/T
MATERIALIZE. PLUS WIND SPEEDS HAVE NOT YET BECOME STRONG ENOUGH TO
CREATE THE BLOWING SNOW WHERE A CRUST ON THE SNOWPACK HAD OCCURRED.
OTHER AREAS THAT HAVE A WINTER STORM WARNING AND/OR ADVISORIES IN
EFFECT TONIGHT REMAIN FINE DUE TO SIGNIFICANT BLOWING SNOW STILL
EXPECTED...BUT LIKELY NOT UNTIL LATER THIS EVENING.

CURRENT REGIONAL RADAR AND WATER VAPOR IMAGERY INDICATED A POTENT
SHORT WAVE MOVING SOUTHWARD ACROSS NORTHERN MN THIS AFTN. THIS SHORT
WAVE WILL BE THE MAIN FACTOR OF GENERATING SNOWFALL THIS EVENING.
PLUS...THE DENDRITIC ZONE DEEPENS QUITE RAPIDLY BEHIND THE ARCTIC
FRONT THAT WAS CO-LOCATED WITH THE SHORT WAVE. ALTHOUGH THE WIND
SPEEDS HAVE NOT DEVELOPED AS STRONG AS PREVIOUSLY INDICATED AS OF 2
PM...THESE WINDS WILL LIKELY DEVELOP THIS EVENING ONCE THIS SHORT
WAVE MOVES THROUGH. AGAIN...IT IS MORE OF A DELAY OF THE BLIZZARD
CONDITIONS IN SW/SC MN TONIGHT. AS PREVIOUSLY STATED...THE DENDRITIC
GROWTH ZONE DEEPENS ENOUGH THAT WITH ANY MOISTURE RIDING SOUTHWARD ON
THE UPPER LEVEL STORM SYSTEM...PERIODS OF LIGHT SNOW WILL OCCUR.
ALTHOUGH QPF AMTS WILL BE LIGHT AND UNDER A TENTH OF AN INCH. A GOOD
AREA OF 1-2 INCHES OF SNOW IS LIKELY BY MONDAY MORNING FOR MOST OF
CENTRAL AND EASTERN MN/WESTERN WI...WITH AMOUNTS LESS THAN 1 INCH IN
SW/WC/SC MN.

AS PER WIND SPEEDS... AREA MODEL SOUNDINGS DEVELOP A DRY ADIABATIC
LAPSE RATE BETWEEN THE SFC...UP TO 90/85H. WITH THIS TYPE OF
SOUNDING...MOMENTUM TRANSFER WILL BE MAXIMIZED FROM WINDS ON TOP OF
THE THIS STEEP LAPSE RATE. THEREFORE...AS THE SHORT WAVE MOVES
THRU AND STRONGER WINDS ALOFT BEGIN TO MIX DOWN...MUCH STRONGER WINDS
WILL DEVELOP...LEADING TO BLIZZARD CONDS.

EXPECT THE STRONG WINDS TO CONTINUE THRU NOON ON MONDAY. THE PRESSURE
GRADIENT SHOULD BEGIN TO LESSEN BY MONDAY AFTN...DECREASING THE WIND
SPEEDS. ALTHOUGH BLOWING SNOW WILL CONTINUE AS WIND GUSTS OF 30 TO 40
MPH WILL LIKELY HOLD THROUGH THE AFTN.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 225 PM CST SUN FEB 7 2016

THE LONGER TERM CONCERN IS TIMIMG OF ANY SNOW MOVING ALONG THE
BAROCLINIC ZONE OFF TO THE WEST OF THE AREA...AS THE UPPER AIR
PATTERN BECOMES AMPLIFIED WITH THE EASTERN CONUS TROUGH AND RIDGE
TO THE WEST.

ANY SNOW SHOWERS/FLURRIES AND PATCHY BLOMING SNOW WILL COME TO AN
END MONDAY NIGHT OVER THE CWA. SOME CLEARING IS LIKELY IN THE WAKE
OF THE SYSTEM. WHERE IT DOES CLEAR...TEMPERATURES SHOULD BE ABLE
TO COOL THROUGH THE SINGLE DIGITS TO AROUND ZERO IN CENTRAL MN.

THE SURFACE RIDGE BUILDS ACROSS THE AREA TUESDAY AND LINGERS OVER
THE AREA THROUGH THE WORK WEEK. H85 TEMEPRATURES REMAIN GENERALLY
MINUS 15 TO MINUS 20 OVER THE EASTERN HALF OF THE CWA. THIS SHOULD
PROVIDE THE COOLER THAN NORMAL TEMPERATURES THE CFS HAS BEEN
SHWOOING THE LAST SEVERAL RUNS. THE DETERMINISTIC RUNS CONTINUE TO
HAVE SOME RUN TO RUN DISCONTINUITY PROBLEMS WITH ANY POSSIBLE
LIGHT SNOW BAND THAT IS GENERATED WITH ANY WEAK IMPULSE THAT WORKS
OVER THE WESTERN RIDGE. HAVE OPTED TO CONTINUE THE DRY FORECAST
FOR THE WEEK AS THE SURFACE RIDGE DOMINATES. AS THE EASTERN TROUGH
TRANSLATES FARTHER EAST INTO THE WEEKEND...WE SHOULD SEE A SLOW
WARMING TRNED ALONG WITH A CHANCE OF SNOW RETURNING TO THE AREA
ABOUT SUNDAY OR SO.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1130 AM CST SUN FEB 7 2016

HIGH CONFIDENCE THAT CONDS WILL DETERIORATE RAPIDLY THIS AFTN FROM
NW TO SE ACROSS CENTRAL AND SOUTHERN MN. TIMING MAYBE OFF AN HR OR
TWO...BUT WINDS PLUS -SN/-SHSN WILL SPREAD SE ACROSS WESTERN MN
AND INTO EASTERN MN BY 00Z. MVFR VSBYS WILL DROP TO OCCASIONAL
IFR/LIFR OR EVEN VLIFR BY THE LATE AFTN THRU THE OVERNIGHT HRS AS
WINDS INCREASE TO 25-35 KTS...AND GUSTS APPROACHING OR EXCEEDING
35-45 KTS IN WESTERN MN. WIND GUSTS OF 25-30 KTS WILL OCCUR IN
EASTERN MN...WITH 20-25 KTS IN WC WI. LOW VSBYS IN -SN/BLSN WILL
LIKELY CONTINUE OVERNIGHT...THRU MONDAY MORNING...BEFORE CONDS
SLOWLY IMPROVE AFTER THIS TAF PERIOD.

KMSP...

HIGH CONFIDENCE THAT CONDS WILL DETERIORATE RAPIDLY BY LATE AFTN
WITH VSBYS LOWERING TO IFR BY 00Z. SCATTERED -SN/-SHSN/BLSN WILL
DEVELOP AFT 21Z...WITH -SN LIKELY BY 00Z. KEPT ONLY A SHORT TEMPO
PERIOD THIS EVENING DUE TO HIGH TRAFFIC CONCERNS...BUT IFR VSBYS
WILL LIKELY CONTINUE OVERNIGHT/MONDAY MORNING IN -SN/BLSN. WINDS
WILL INCREASE BY LATE AFTN/EVENING WITH SUSTAINED WINDS OF 22-25
KTS...WITH GUSTS OF 30-35 KTS. WOULD NOT EXPECT IMPROVING CONDS
UNTIL AFT 18Z MONDAY.

/OUTLOOK FOR KMSP/

TUE...VFR. WIND NW 10-15 KTS.
WED...VFR. WIND NW 10 KTS.
THU...VFR. WIND N 5 KTS...BECOMING W.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...BLIZZARD WARNING FROM 7 PM THIS EVENING TO NOON CST MONDAY FOR
     MNZ065>067-073>076-082>085-091>093.

     WINTER STORM WARNING UNTIL NOON CST MONDAY FOR MNZ041-047-048-
     055.

     WINTER WEATHER ADVISORY UNTIL NOON CST MONDAY FOR MNZ042>045-049-
     050.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO NOON CST
     MONDAY FOR MNZ051>053-059>063-068>070-077-078.

     WINTER STORM WARNING UNTIL NOON CST MONDAY FOR MNZ054-056>058-
     064.

&&

SHORT TERM...JLT
LONG TERM...DWE
AVIATION...JLT
Hazardous weather outlook, Feb 7, 1:15 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 PM CST SUN FEB 7 2016

MNZ041>045-047>070-073>078-082>085-091>093-081200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
115 PM CST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARNINGS AND ADVISORIES ARE IN EFFECT. PLEASE REFER TO THE LATEST
WINTER WEATHER MESSAGE FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOWERS AND AREAS OF BLOWING SNOW WILL END MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ014>016-023>028-081200-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
115 PM CST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW AND PATCHY BLOWING SNOW IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard, 8 winter storm. Local standard time, as filed.

Winter Storm, Douglas

When
February 7, 2:30 PM CST to February 8, 7:30 AM CST
Where
Douglas forecast zone
Reported by
County Official
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, with gusts up to 50 mph at times, created blowing and drifting snow. County officials and local web cams only indicated isolated whiteout conditions, and not widespread during this winter storm across the county. Area roads were open, but web cams did show drifting snow over the roads.

Winter Storm, Pope

When
February 7, 2:30 PM CST to February 8, 7:30 AM CST
Where
Pope forecast zone
Reported by
County Official
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, with gusts up to 45 mph at times, created blowing and drifting snow. County officials and local web cams only indicated isolated whiteout conditions, and not widespread during this winter storm across the county. Area roads were open, but web cams did show drifting snow over the roads.

Winter Storm, Swift

When
February 7, 3:00 PM CST to February 8, 12:00 PM CST
Where
Swift forecast zone
Reported by
County Official
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, with gusts up to 50 mph at times, created blowing and drifting snow. County officials and local web cams only indicated isolated whiteout conditions, and not widespread during this winter storm across the county. Area roads were open, but web cams did show drifting snow over the roads. The worst conditions occurred Monday morning before 12 PM CST due to isolated snow showers that dropped visibility to one half mile at times.

Winter Storm, Stevens

When
February 7, 3:00 PM CST to February 8, 12:00 PM CST
Where
Stevens forecast zone
Reported by
County Official
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, with gusts up to 50 mph at times, created blowing and drifting snow. County officials and local web cams only indicated isolated whiteout conditions, and not widespread during this winter storm across the county. Area roads were open, but web cams did show drifting snow over the roads. The worst conditions occurred early Monday morning before 3 AM CST due to isolated snow showers that dropped visibility to one half mile at times.

Winter Storm, Kandiyohi

When
February 7, 3:00 PM CST to February 8, 12:00 PM CST
Where
Kandiyohi forecast zone
Reported by
County Official
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, with gusts up to 45 mph at times, created blowing and drifting snow. County officials and local web cams only indicated isolated whiteout conditions, and not widespread during this winter storm across the county. Area roads were open, but web cams did show drifting snow over the roads.

Winter Storm, Lac Qui Parle

When
February 7, 6:00 PM CST to February 8, 12:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
County Official
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, with gusts up to 50 mph at times, created blowing and drifting snow. County officials and local web cams only indicated isolated whiteout conditions, and not widespread during this winter storm across the county. Area roads were open, but web cams did show drifting snow over the roads. The worst conditions occurred Monday morning before 12 PM CST due to isolated snow showers that dropped visibility to one half mile at times.

Winter Storm, Chippewa

When
February 7, 6:00 PM CST to February 8, 12:00 PM CST
Where
Chippewa forecast zone
Reported by
County Official
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, with gusts up to 50 mph at times, created blowing and drifting snow. County officials and local web cams only indicated isolated whiteout conditions, and not widespread during this winter storm across the county. Area roads were open, but web cams did show drifting snow over the roads. The worst conditions occurred Monday morning before 12 PM CST due to isolated snow showers that dropped visibility to one half mile at times.

Winter Storm, McLeod

When
February 7, 6:00 PM CST to February 8, 3:00 AM CST
Where
McLeod forecast zone
Reported by
County Official
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

The combination of sustained winds of 30 to 35 mph, with gusts up to 40 mph at times, created blowing and drifting snow. County officials and local web cams only indicated isolated whiteout conditions, and mainly in the far southwest corner. Area roads were open, but web cams did show drifting snow over the roads.

Blizzard, Redwood

When
February 7, 6:00 PM CST to February 8, 5:00 PM CST
Where
Redwood forecast zone
Reported by
County Official
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, with gusts up to 45 mph at times, created widespread blowing snow and blizzard conditions that lasted through Monday afternoon. Several county roads were snow covered and were not advised to travel on based on Minnesota Department of Transportation. The worst conditions occurred in the southwestern part of the county where wind gusts were higher.

Blizzard, Renville

When
February 7, 6:00 PM CST to February 8, 5:00 PM CST
Where
Renville forecast zone
Reported by
County Official
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, with gusts up to 45 mph at times, created widespread blowing snow and blizzard conditions that lasted through Monday afternoon. Several county roads were snow covered and were not advised to travel on based on Minnesota Department of Transportation. The worst conditions occurred in the southern part of the county.

Blizzard, Sibley

When
February 7, 7:00 PM CST to February 8, 9:00 AM CST
Where
Sibley forecast zone
Reported by
County Official
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

The combination of sustained winds of 30 to 35 mph, with frequent gusts up to 40 mph at times, created widespread blowing snow and blizzard conditions in the far west part of the county.

Blizzard, Blue Earth

When
February 7, 8:00 PM CST to February 8, 5:00 PM CST
Where
Blue Earth forecast zone
Reported by
County Official
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, wtih gusts up to 50 mph at times, created widespread blowing snow and blizzard conditions that lasted through Monday afternoon. Several county roads were snow covered and not advised to travel on. Highway 60 along the Blue Earth, Watonwan county line was closed for several hours Monday due to accidents, zero visibility and impassable roads. The worst conditions occurred in the western part of the county where wind gusts were higher.

Blizzard, Brown

When
February 7, 8:00 PM CST to February 8, 12:00 PM CST
Where
Brown forecast zone
Reported by
County Official
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, with gusts up to 50 mph at times, created widespread blowing snow and blizzard conditions that lasted through Monday morning. Highway 14, in the western part of the county was closed for several hours Monday due to accidents, zero visibility and impassable roads.

Blizzard, Nicollet

When
February 7, 8:00 PM CST to February 8, 12:00 PM CST
Where
Nicollet forecast zone
Reported by
County Official
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, with gusts up to 45 mph at times, created widespread blowing snow and blizzard conditions that lasted through Monday morning. Several county roads were snow covered and were not advised to travel on based on Minnesota Department of Transportation. The worst conditions occurred in the western part of the county where wind gusts were higher.

Blizzard, Le Sueur

When
February 7, 8:00 PM CST to February 8, 6:00 AM CST
Where
Le Sueur forecast zone
Reported by
County Official
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

The combination of sustained winds of 30 to 35 mph, with frequent gusts up to 40 mph at times, created widespread blowing snow and blizzard conditions in the far southwest part of the county.

Blizzard, Waseca

When
February 7, 10:00 PM CST to February 8, 9:00 AM CST
Where
Waseca forecast zone
Reported by
County Official
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

The combination of sustained winds of 30 to 35 mph, with frequent gusts up to 40 mph at times, created widespread blowing snow and blizzard conditions.

Blizzard, Faribault

When
February 7, 11:00 PM CST to February 8, 12:00 PM CST
Where
Faribault forecast zone
Reported by
County Official
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, with frequent gusts up to 45 mph at times, created widespread blowing snow and blizzard conditions. Several county roads were snow covered and were not advised to travel on based on Minnesota Department of Transportation.

Blizzard, Martin

When
February 8, 12:00 AM CST to 5:00 PM CST
Where
Martin forecast zone
Reported by
County Official
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

The combination of sustained winds of 35 to 40 mph, with gusts up to 50 mph at times, created widespread blowing snow and blizzard conditions that lasted through Monday afternoon. Several county roads were snow covered and were not advised to travel on based on Minnesota Department of Transportation. Plus, I-90 was closed for several hours west of Fairmont due to accidents, zero visibility and impassable roads.

Blizzard, Freeborn

When
February 8, 12:00 AM CST to 9:00 AM CST
Where
Freeborn forecast zone
Reported by
County Official
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

The combination of sustained winds of 30 to 35 mph, with frequent gusts up to 40 mph at times, created widespread blowing snow and blizzard conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610972, 610974, 610971, 610982, 610997, 610973, 610976, 610980, 610985, 610986, 610990, 610981, 610983, 610984, 610988, 610992, 610993, 610967, 610994.